Alert archive / California / Beach Hazards Statements in 2025

Beach Hazards Statement 2, NWS San Diego, CA

February 28, 2025Orange County, San Diego County, California

NWS San Diego, CA issued this beach hazards statement at Feb 28, 2025, 1:42 AM PST for Orange County, San Diego County, California. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2025, 1:42 AM PST (09:42 UTC)
Expired
Feb 28, 2025, 10:00 PM PST
In force
20 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 53 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 9.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2025-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2025-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4581 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

694 
WHUS46 KSGX 280942
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
142 AM PST Fri Feb 28 2025

CAZ043-552-282200-
/O.NEW.KSGX.BH.S.0002.250228T0942Z-250301T0600Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
142 AM PST Fri Feb 28 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Elevated surf of 4 to 7 feet with local sets to 8 feet, 
  and dangerous rip currents. Highest surf will be in southern San
  DIego County.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through this evening.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

* ADDITIONAL DETAILS...Surf will lower slightly Saturday but then
  increase again with hazardous swimming conditions likely Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Maxwell
2 follow-up statements
914 
WHUS46 KSGX 282145
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
145 PM PST Fri Feb 28 2025

CAZ043-552-010600-
/O.CON.KSGX.BH.S.0002.000000T0000Z-250301T0600Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
145 PM PST Fri Feb 28 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WHAT...Elevated surf of 4 to 7 feet with local sets to 8 feet, 
  and dangerous rip currents. Highest surf will be in southern 
  San Diego County.

* WHERE...San Diego County Coastal Areas and Orange County 
  Coastal Areas.

* WHEN...Through this evening.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion.

* ADDITIONAL DETAILS...Surf will lower slightly Saturday but then
  increase again Sunday, with hazardous swimming conditions 
  likely Sunday and Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
765 
WHUS46 KSGX 010613
CFWSGX

Coastal Hazard Message
National Weather Service San Diego CA
1013 PM PST Fri Feb 28 2025

CAZ043-552-010715-
/O.EXP.KSGX.BH.S.0002.000000T0000Z-250301T0600Z/
San Diego County Coastal Areas-Orange County Coastal Areas-
1013 PM PST Fri Feb 28 2025

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Surf and rip currents will continue to gradually lower through 
Saturday, though more elevated surf will occur Sunday.

$$

Maxwell

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Feb 27, 8:09 PM PST, 5 hours 33 minutes earlier.

Area forecast discussion, Feb 27, 8:09 PM PST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
809 PM PST Thu Feb 27 2025

.SYNOPSIS...
Easterly Santa Ana winds will weaken through the night. Low
clouds and fog will likely return to the immediate coast this
evening, spreading several miles inland tonight as winds turn
onshore. Cloudier and much cooler weather is expected by the
weekend into at least the middle of next week, with periods of
stronger and gusty southwest to west winds for the mountains and
deserts. There is a chance for mainly light showers for late
Friday night into Saturday. There will be additional chances for
precipitation for late Sunday into Monday and again around
Wednesday or Thursday of next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.Evening Update...
Offshore winds are slowly becoming more localized this evening
with gusts over 30 MPH still being reported. These winds will
continue to weaken overnight. HREF probabilities for low clouds
increase after midnight tonight, though foggy conditions will
mainly stay across higher coastal terrain. High clouds continue to
move into the region as the area of low pressure off the coast
moves closer to the region, bringing a slight chance of light
precipitation. As stated below, much cooler weather will enter the
area with 70s and 80s confined to only desert locations by
Saturday. The forecast remains on track for a continued cooler
and breezier outlook next week. We continue to watch for precip
chances next week, with the best chance by later in the week
around Thursday.

.Previous Discussion (134 PM Thursday)...

A low pressure system currently about off the coast will move
inland over SoCal through Saturday. It will bring a return of
onshore flow on Friday along with lower temperatures and
increasing marine layer low clouds spreading inland. The cooling
trend will continue into Saturday with high temperatures in some
desert areas still around 5 degrees above average. For the coast,
valleys and mountain areas below 6000 feet, temps will be a few to
around 5 degrees below average, with high temperatures for the
coast and valleys mostly in the 60s.

This low pressure system will also bring a chance for mainly
light showers for late Friday night into Saturday afternoon from
the coast to the mountains, and the the snow level could be as
low as 5500 to 6000 feet early Saturday.

A second low pressure system moving into SoCal from the northwest
early Sunday and moving slowly inland through Monday could bring
additional precipitation to southern California along with gusty
southwest to west winds for the mountains and deserts. This system
could also bring a chance for tstms but at this time, the
probability is between 10 and 15 percent from Sunday evening to
Monday evening. A third system could arrive into California some
time around Wednesday.

There remain model differences which could affect both timing as
well as precipitation amounts. With each system, there is a fairly
even distribution among ensemble members, from little or no
precipitation to the somewhat wetter amounts with the wetter end a
little greater with each system. For the typically wetter
locations on the coastal slopes of the mountains, National Blend
of Models shows chances for one inch or more of rainfall now
around 20 percent for late Sunday into Monday and around 60
percent for next Wednesday.

&&

.AVIATION...
280300Z...Coast...High clouds AOA 20,000 ft MSL and unrestricted VIS
expected through late this evening. Areas of low clouds and fog
should gradually redevelop after 09-10Z, spreading along the
immediate coast through Friday morning but remaining patchier than
this morning. 30-40% chance for impacts at KSAN as early as 10Z,
KCRQ 11Z, and KSNA 12-13Z. Bases 300-600 ft MSL with VIS 2-5 SM
expected initially, but bases and VIS will rise slightly by Friday
morning. Low clouds scatter out 15-18Z Friday, but SCT-BKN clouds
2500-4000 ft MSL will start to spread eastwards into the region
after about 20Z Fri ahead of a weak weather system. Clouds will
begin to go predominantly BKN-OVC near the beaches by around 02-03Z
tomorrow evening, with bases around 1200-1500 ft MSL. These will
continue to rise slowly to around 1500-2000 ft MSL going into the
early morning hours on Saturday.

Valleys/Mountains/Deserts...High clouds AOA 20,000 ft MSL and
unrestricted VIS are expected tonight and tomorrow. For the inland
valleys, clouds will continue to fill back in tomorrow evening after
04Z, and extend further eastward with bases around 2000-3000 ft MSL
into early Saturday morning.

&&

.MARINE...
Onshore winds will increase and seas build Sunday, and elevated seas
and winds will continue through late Monday. These winds and seas
could generate hazardous boating conditions.

&&

.BEACHES...
A series of west-northwest swells with a long period will bring surf
of 4-7 feet Friday, then again Sunday, maintaining elevated surf and
a high risk of rip currents through Sunday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

UPDATE...APR
PUBLIC...PG
AVIATION/MARINE...Stewey

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 12:44 PM PSTWinter Weather AdvisorySGXRiverside, San Bernardino, San Diego71 hr
Feb 28, 12:51 PM PSTWind AdvisorySGXRiverside, San Bernardino, San Diego3 days

Nearby

Beach Hazards Statements in California, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.